Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 410, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 27, 2005, 5:12 PM CDT for Jefferson County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 27, 2005, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:50 PM CDT | TSTM WND DMG | Graysville, AL | FEW TREES DOWNED ON SEVENTH CIRCLE AND ALDEN CIRCLE IN GRAYSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 272212 SVRBMX ALC073-272300- /O.NEW.KBMX.SV.W.0410.050727T2212Z-050727T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 512 PM CDT WED JUL 27 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...TRUSSVILLE...MINOR...HUEYTOWN... GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER * UNTIL 600 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR GRAYSVILLE...OR ABOUT 6 MILES NORTH OF MINOR...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRIS...HOMEWOOD...BIRMINGHAM AIRPORT AND PINSON. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3330 8699 3364 8657 3379 8690 3361 8713 $$ KSL
2 follow-up statements
000 WWUS54 KBMX 272233 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 PM CDT WED JUL 27 2005 ALC073-272300- /O.CON.KBMX.SV.W.0410.000000T0000Z-050727T2300Z/ JEFFERSON AL- 532 PM CDT WED JUL 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR CENTRAL JEFFERSON COUNTY... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FULTONDALE...MOVING EAST AT 15 MPH. A CLUSTER OF SHOWERS AND THUNDERSTORMS ALSO EXTENDED FROM NEAR THE CITY OF BIRMINGHAM TO HUEYTOWN. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIRMINGHAM...GARDENDALE AND BIRMINGHAM AIRPORT. LAT...LON 3330 8698 3365 8662 3377 8689 3359 8712 $$
000 WWUS54 KBMX 272249 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 549 PM CDT WED JUL 27 2005 ALC073-272300- /O.CON.KBMX.SV.W.0410.000000T0000Z-050727T2300Z/ JEFFERSON AL- 549 PM CDT WED JUL 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR CENTRAL JEFFERSON COUNTY... AT 543 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS LOCATED NEAR FULTONDALE...MOVING EAST AT 10MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVAN SPRINGS...MINOR...HUEYTOWN...GRAYSVILLE...BESSEMER AND THE CITY OF BIRMINGHAM. LAT...LON 3332 8695 3365 8662 3376 8689 3356 8715 $$ KSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:08 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 27, 3:08 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT WED JUL 27 2005 .DISCUSSION... UPPER LEVEL RIDGE IS BREAKING DOWN...AS COLD FRONT EDGES EASTWARD. NICE LINE OF STORMS HAS FIRED UP ALONG/AHEAD OF THE FRONT FROM NORTH MS ALL THE WAY UP TO PA/NY. STORMS ALSO FIRING UP IN CENTRAL AL...DRIVEN BY AFTERNOON HEATING. EXPECT FRONT AND ATTENDENT CONVECTION TO CONTINUE TO MAKE SLOW EASTWARD PROGRESS TONIGHT...WHILE DIURNAL CONVECTION DECREASES IN COVERAGE AFTER SUNSET. WILL KEEP HIGHEST POPS TONIGHT (LIKELY) IN THE NORTHWESTERN ZONES...WHERE THE AIRMASS HAS BEEN UNDISTURBED BY CONVECTION SO FAR AND FRONTAL STORMS ARE MOVING TOWARD. FRONT IS FORECAST TO STALL AND WASH OUT ACROSS THE AREA BY SATURDAY. MODELS THEN INDICATE THAT UPPER TROF AXIS WILL ONCE AGAIN BECOME A SEMI-PERMANENT FEATURE ACROSS THE TN VALLEY AND GULF COAST STATES THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. THIS KEEPS ALABAMA IN AN AREA OF NEAR NORMAL TEMPS...AND NEAR TO SLIGHTLY ABOVE POPS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 90 70 87 / 50 70 50 60 ANNISTON 73 91 72 88 / 50 70 50 60 BIRMINGHAM 73 90 72 88 / 50 70 50 60 TUSCALOOSA 73 91 71 91 / 50 70 40 50 CALERA 73 91 72 89 / 50 70 50 60 AUBURN 72 93 70 90 / 20 50 50 60 MONTGOMERY 74 94 74 91 / 40 60 40 60 TROY 73 93 72 89 / 20 50 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 61
Hazardous weather outlook, Jul 27, 1:27 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT WED JUL 27 2005 ALZ011>015-017>050-281827- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 127 PM CDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). AN APPROACHING COLD FRONT AND HOT TEMPERATURES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE WET MICROBURSTS THAT COULD LEAD TO DAMAGING GUSTS OF WINDS. FURTHERMORE...DUE TO THE SLOW MOVEMENT OF ANY DEVELOPING STORMS... LOCALIZED FLOODING PROBLEMS MAY ARISE. WET MICROBURST POTENTIAL: BIRMINGHAM...VERY HIGH. MONTGOMERY...VERY HIGH. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AS A COLD FRONT APPROACHES THE AREA. GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE MAIN HAZARDS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 3:28 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT WED JUL 27 2005 ALZ025-272115- SHELBY- 328 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 415 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES EAST OF WILSONVILLE...MOVING WEST AT 5 MPH. THIS THUNDERSTORM IS PRODUCING STRONG WIND GUSTS THAT WILL MOVE INTO EASTERN AND CENTRAL SHELBY COUNTY THROUGH 415 PM CDT. AFFECTED AREAS INCLUDE WILSONVILLE...VINCENT...HARPERSVILLE...COLUMBIANA AND CHELSEA. OTHER STRONG THUNDERSTORMS HAVE DEVELOPED NEAR THE SHELBY COUNTY AIRPORT...AND WILL PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 3:39 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 PM CDT WED JUL 27 2005 ALZ028-036-272115- CLAY-COOSA- 339 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND CLAY COUNTIES UNTIL 415 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR GOODWATER...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLLINS...GOODWATER AND MILLERVILLE THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 3:59 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 359 PM CDT WED JUL 27 2005 ALZ026-272145- ST. CLAIR- 359 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 445 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR ODENVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ODENVILLE THROUGH 445 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 4:22 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT WED JUL 27 2005 ALZ021-272145- CLEBURNE- 422 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 445 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RANBURNE...MOVING NORTH AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RANBURNE THROUGH 445 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 4:37 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 437 PM CDT WED JUL 27 2005 ALZ034-272200- BIBB- 437 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WOODSTOCK...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON... WOODSTOCK AND MARVEL THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 4:51 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 451 PM CDT WED JUL 27 2005 ALZ017-272230- BLOUNT- 451 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BLOUNTSVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLOUNTSVILLE... CLEVELAND...SUSAN MOORE AND SUMMIT THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 30 min |
| Jul 27, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 31 min |
| Jul 27, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 34 min |
| Jul 27, 5:40 PM CDT | Flash Flood Warning | BMX | Bibb | 95 min |
| Jul 27, 6:09 PM CDT | Flash Flood Warning | BMX | Blount, Etowah | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.